North Carolina, 2011Damaging Winds in North Carolina, August 21, 2011
August 21, 2011 · NWS MHX · 3 events in 3 counties and zones
An upper level disturbance coupled with the sea breeze boundary and a weak trough along the central portions of North Carolina led to strong thunderstorms across Eastern North Carolina during the afternoon of August 21st, 2011. Some thunderstorms became severe with damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance coupled with the sea breeze boundary and a weak trough along the central portions of North Carolina led to strong thunderstorms across Eastern North Carolina during the afternoon of August 21st, 2011. Some thunderstorms became severe with damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Aug 21, 1:35 PM EST, 1 hour 11 minutes earlier.
Area forecast discussion, Aug 21, 1:35 PM EST, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
235 PM EDT SUN AUG 21 2011
.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE WEST TONIGHT AND MOVE THROUGH
EASTERN NORTH CAROLINA MONDAY AND MONDAY NIGHT. THE BOUNDARY WILL
STALL OFFSHORE THROUGH MIDWEEK AS HIGH PRESSURE BUILDS TO THE
NORTH. ANOTHER COLD FRONT WILL APPROACH THE REGION THURSDAY AND
STALL INLAND THROUGH THE END OF NEXT WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 230 PM SUN...LATEST SFC ANALYSIS SHOWS SFC TROUGH TO THE
WEST AND COLD FRONT EXTENDING FROM CANADA SOUTHWARD INTO THE
MIDWEST. SCT CONVECTION ONGOING THIS AFTERNOON...DRIVEN PRIMARILY
BY DIURNAL HEATING AND SEABREEZE. AT THIS TIME DO NOT ANTICIPATE
WIDESPREAD SVR THREAT...THOUGH ISOLATED STRONG STORMS WILL BE
POSSIBLE THIS AFTERNOON AND OVERNIGHT...WITH MAIN THREATS BEING
GUSTY WINDS AND HEAVY RAIN. GOOD COVERAGE STILL EXPECTED OVERNIGHT
AS FRONTAL BOUNDARY CONTINUES TO APPROACH EASTERN NC OVERNIGHT...COUPLED
WITH UPPER LEVEL SHORTWAVE MOVING THROUGH AND MOIST SW FLOW...ESPECIALLY
IN THE SOUTHERN AND COASTAL CWA. OVERNIGHT LOWS GENERALLY IN THE
70S.
&&
.SHORT TERM /MONDAY/...
AS OF 230 PM SUN...COLD FRONT WILL MOVE INTO EASTERN NC EARLY
MONDAY AND CONTINUE TO SLOWLY PUSH SOUTHWARD THROUGH THE DAY.
EXPECT THIS FEATURE TO ACT AS AN ADDITIONAL FOCUS FOR CONVECTION.
HAVE INCREASED POPS SLIGHTLY FOR THE EARLY PART OF
MONDAY...ESPECIALLY FOR AREAS ALONG THE COAST. ISOLATED STRONG
TSTMS WILL STILL BE POSSIBLE WITH GUSTY WINDS AND HEAVY RAIN.
HIGHS GENERALLY IN THE UPPER 80S TO LOWER 90S.
&&
.LONG TERM /MONDAY NIGHT THROUGH SUNDAY/...
AS OF 230 PM SUNDAY...DRIER AIR WILL SPREAD IN FROM NW TO SE MON
EVENING IN WAKE OF FRONT AND THIS SHLD GRAD END THE SHRA/TSRA.
WILL HAVE LOW CHC POP IMD CST/CSTL WTRS EARLY THEN JUST SLIGHT IMD
CST LATER. COOLER AND DRIER AIR WILL BE WORKING IN AND EXPECT LOWS
MON NIGHT TO RANGE FROM LOW TO MID 60S COOLER INLAND SPOTS TO
LOWERS 70S CST. TUE LOOKS NICE AT THIS POINT AS HIGH PRES BUILDS
JUST TO THE N WITH PLENTY OF SUN AND PLEASANT TEMP/HUMIDITIES
EXPECTED. AS THE HIGH SLIDES OFFSHORE WED WILL SEE LOW LVL FLOW
BECOME ONSHORE AND BOTH 12Z GFS AND 00Z ECMWF SHOW SOME PRECIP
SRN TIER SO CONT SLIGHT POP ACROSS THE S. ON THU A FRONT IS
EXPECTED TO STALL TO THE NW WITH CONT SLIGHT CHC TO CHC OF
SHRA/TSRA ACROSS REGION.
FOCUS LATER IN THE WEEK AND INTO THE WEEKEND WILL BE TROPICAL
CYCLONE IRENE. LATEST NHC TRACK TAKES IT INTO FLA THEN N WELL
INLAND FROM THE CST. 12Z GFS IS FASTER AND FURTHER E SO AS WOULD
EXPECT PLENTY OF UNCERTAINTY THIS FAR OUT ON WHERE IRENE WILL GO.
IT DOES APPEAR IT WILL BE CLOSE ENOUGH TO PRODUCE DECENT CHC OF
SHRA AND A FEW TSRA NEXT WEEKEND...SINCE SO FAR OUT HAVE SOLID CHC
POPS STARTING FRI AND CONT THRU SUNDAY AND CAN RAISE THESE LATER AS
FORECAST BECOMES MORE CLEAR. ALL INTERESTS SHLD CONT TO MONITOR
LATEST FORECASTS FROM NHC FOR IRENE AS COULD HAVE SIGNIFICANT
IMPACT ON ERN NC.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
SHORT TERM /THROUGH MONDAY/...
AS OF 230 PM SUN...CURRENTLY MIXED BAG OF VFR/MVFR CONDITIONS
ACROSS THE EASTERN NC. SCT CONVECTION ONGOING THIS AFTERNOON AND
EXPECT THAT TO CONTINUE INTO THE OVERNIGHT HOURS AND INTO EARLY
MONDAY AS COLD FRONT MOVES INTO THE REGION. AT THIS TIME EXPECT
PREDOMINATE VFR CONDITIONS OUTSIDE OF CONVECTION. WINDS WILL
BECOME NORTHERLY BEHIND THE FRONT MONDAY.
LONG TERM /MONDAY NIGHT THROUGH FRI/...
AS OF 230 PM SUNDAY...SHRA/TSRA WILL BE ENDING FROM W TO E MON
EVENINGS AS COLD FRONT DRIFTS OFFSHORE. DRIER AIR WILL SLOWLY
SPREAD IN BUT WITH WET GROUND FROM EXPECTED RAIN NEXT 24 TO 30 HRS
COULD SEE SOME FOG DEVELOP. MAINLY VFR TUE AND WED AS HIGH PRES
PASSES TO THE N...INCREASING ONSHORE FLOW MAY RESULT IN MORE
CLOUDS WED AND THERE MAY BE A FEW CIGS IN MVFR RANGE. WDLY SCT TO
SCT SHRA/TSRA EXPECTED THU WITH CONT ONSHORE FLOW WITH FRONT
STALLING TO THE NW...AGAIN LOOKS LIKE MOST OF THE THE TIME WILL
SEE VFR CONDITIONS. MAY BEGIN TO INCREASE IN TROP MOISTURE FRI
WELL AHEAD OF IRENE ESPCLY LATE SO SOME PDS OF REDUCED CIGS AND
VSBYS WILL BE POSSIBLE...LOTS OF UNCERTAINTY ON TIMING AND TRACK
OF IRENE SO TIMING OF PRECIP DIFFICULT THIS FAR OUT.
&&
.MARINE...
SHORT TERM /THROUGH MON/...
AS OF 230 PM SUN...LATEST OBS CURRENTLY SHOW PREDOMINATE S/SW WINDS
10-15KT WITH GUSTS TO 20 KT. CHALLENGING MARINE FORECAST FOR
TONIGHT INTO EARLY MONDAY MORNING. MODELS IN GOOD AGREEMENT
SHOWING SW WINDS INCREASING TO 15-20KT LATE THIS AFTERNOON AND
INTO TONIGHT AS GRADIENT TIGHTENS AHEAD OF APPROACHING FRONT...WITH
SEAS BUILDING...WITH SOME MODELS INCREASING WINDS TO 20-25KT.
CONFIDENCE IS LOW ON SEEING SCA CONDITIONS SO WILL HOLD OFF ON
ISSUING SCA AT THIS TIME...THOUGH COULD SEE GUSTS TO 25KT AND
BRIEF PERIOD OF 6FT SEAS ON OUTER WATERS SOUTH OF OREGON INLET
OVERNIGHT. COLD FRONT WILL MOVE INTO THE REGION MONDAY AND SLOWLY
PUSH SOUTH THROUGH THE DAY WITH WINDS BECOMING N BEHIND IT.
LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AS OF 230 PM SUNDAY...NE FLOW 10 TO 15 TO SOLID 15 KTS WILL
DEVELOP MON NIGHT AND TUE AS FRONT MOVES OFFSHORE...SEAS OF
MAINLY 3 TO 4 FEET EXPECTED. LIGHT ONSHORE FLOW THU WILL BECOME
MORE SE LATE AS FRONT STALL TO THE NW. WILL BEGIN TO SEE A BIT OF
A SWELL FROM IRENE HOWEVER WILL NOT BUILDS SEAS AS FAST/BIG AS
WAVEWATCH...DO SHOW SOME 5 FT SEAS OUTER WTRS LATER THU. WAVE
WATCH SHOWS SEAS REACHING 10 TO 18 FEET FRI OVER CNTRL AND SRN
OUTER WTRS. SINCE LATEST GFS IS FURTHER E AND FASTER THAN OFFICIAL
TRACK WILL NOT FOLLOW WAVEWATCH...WILL BE SIMILAR TO PREV FCST
WITH SCA SEAS REACHING OUTER SRN WTRS LATER FRI. MARINE INTERESTS
SHOULD CONTINUE TO MONITOR THE PROGRESS OF TROPICAL STORM IRENE
THROUGH THE NATIONAL HURRICANE CENTER.
&&
.MHX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
MARINE...NONE.
&&
SYNOPSIS...CQD
NEAR TERM...CQD
SHORT TERM...CQD
LONG TERM...RF
AVIATION...CQD/RF
MARINE...CQD/RF
Hazardous weather outlook, Aug 21, 2:08 PM EST, 38 minutes before
HAZARDOUS WEATHER OUTLOOK FOR EASTERN NORTH CAROLINA
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
308 PM EDT SUN AUG 21 2011
NCZ029-044>047-079>081-090>095-098-103-104-221900-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS DARE-OUTER BANKS HYDE-
308 PM EDT SUN AUG 21 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND OVERNIGHT. ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE
POSSIBLE WITH THE MAIN THREATS BEING GUSTY WINDS AND HEAVY RAIN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.
A COLD FRONT WILL MOVE THROUGH EASTERN NORTH CAROLINA MONDAY AND
MONDAY NIGHT. SCATTERED THUNDERSTORMS ARE LIKELY WITH PRIMARY
THREATS BEING GUSTY WINDS AND HEAVY RAIN.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 21, 12:26 PM EST, 2 hours 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
126 PM EDT SUN AUG 21 2011
NCZ098-211815-
ONSLOW-
126 PM EDT SUN AUG 21 2011
...A STRONG THUNDERSTORM WILL MOVE ACROSS ONSLOW COUNTY THROUGH 215
PM EDT...
AT 125 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 6 MILES
NORTHWEST OF FOLKSTONE...OR ABOUT 11 MILES NORTHWEST OF NORTH TOPSAIL
BEACH...MOVING NORTHEAST AT 10 TO 15 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...DIXON...HAWS RUN...
VERONA.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3451 7760 3468 7767 3488 7758 3476 7731
3468 7737 3471 7741 3471 7742 3471 7741
3467 7738 3448 7753
TIME...MOT...LOC 1725Z 208DEG 9KT 3460 7758
5Special weather statement, Aug 21, 1:12 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
212 PM EDT SUN AUG 21 2011
NCZ029-044-079-080-090>093-211915-
BEAUFORT-CRAVEN-DUPLIN-GREENE-JONES-LENOIR-MARTIN-PITT-
212 PM EDT SUN AUG 21 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS CRAVEN...DUPLIN...JONES...
BEAUFORT...LENOIR...PITT...MARTIN AND GREENE COUNTIES THROUGH 315 PM
EDT...
AT 212 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM BELL ARTHUR TO ORMONDSVILLE
TO SNOW HILL TO 7 MILES SOUTHWEST OF LA GRANGE...OR ALONG A LINE
EXTENDING FROM FARMVILLE TO 5 MILES WEST OF AYDEN TO 10 MILES
NORTHEAST OF LA GRANGE TO 7 MILES SOUTHWEST OF LA GRANGE...MOVING
EAST AT 20 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...HOOKERTON...FALLING
CREEK...GREENVILLE...HOUSE...KINSTON...WOODINGTON.
HAZARDS INCLUDE...
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3517 7801 3519 7800 3517 7789 3518 7784
3534 7783 3538 7781 3540 7781 3544 7778
3550 7765 3571 7759 3567 7695 3547 7695
3548 7698 3544 7695 3541 7695 3534 7710
3512 7738
TIME...MOT...LOC 1812Z 276DEG 18KT 3562 7750 3545 7747
3543 7766 3522 7782
10Special weather statement, Aug 21, 2:03 PM EST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
303 PM EDT SUN AUG 21 2011
NCZ029-044-080-091>093-212000-
BEAUFORT-CRAVEN-JONES-LENOIR-MARTIN-PITT-
303 PM EDT SUN AUG 21 2011
...STRONG THUNDERSTORMS WILL MOVE ACROSS CRAVEN...JONES...BEAUFORT...
LENOIR...PITT AND MARTIN COUNTIES THROUGH 400 PM EDT...
AT 302 PM EDT...DOPPLER RADAR INDICATED A LINE OF STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM GRIMESLAND TO HONOLULU TO
GRAINGERS TO PHILLIPS CROSSROADS...OR ALONG A LINE EXTENDING FROM 8
MILES NORTHWEST OF WASHINGTON TO 8 MILES SOUTHEAST OF AYDEN TO 8
MILES EAST OF KINSTON TO 11 MILES SOUTHEAST OF KINSTON...MOVING EAST
AT 15 MPH.
LOCATIONS IN THE PATH OF THESE STORMS INCLUDE...CALICO...HONOLULU...
OLD FORD...FORT BARNWELL...WASHINGTON...WILMAR.
HAZARDS INCLUDE...
HALF INCH DIAMETER SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.
HEAVY RAINFALL AND MINOR FLOODING.
SEEK SHELTER IN A NEARLY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3530 7755 3540 7740 3571 7722 3568 7666
3544 7682 3548 7698 3545 7696 3545 7692
3542 7683 3532 7699 3513 7703 3513 7704
3507 7705 3505 7761
TIME...MOT...LOC 1902Z 268DEG 14KT 3560 7717 3540 7729
3531 7744 3514 7746
10Thunderstorm Wind, Craven
- When
- August 21, 2:46 PM EST
- Where
- Craven County, 1.31 mi ENE of Vanceboro
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.305, -77.147
Trained spotter reported tree limbs down on Farm Life Ave. near Vanceboro.
Thunderstorm Wind, Lenoir
- When
- August 21, 5:08 PM EST
- Where
- Lenoir County, 1.61 mi SE of Jenny Lind
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.235, -77.758
Law enforcement reported trees down on Pine Bush Road.
Thunderstorm Wind, Duplin
- When
- August 21, 10:46 PM EST
- Where
- Duplin County, 3.24 mi WNW of Sarecta
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 35.000, -77.902
Power line blown down on Dark Branch Road east of Kenansville.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tropical Storm and Flash Flooding in Puerto Rico, August 21 to 23, 20111 death · $4,000 · 48 events
- Tornadoes and Hail in New York, August 21, 2011$310,000 · EF2 · 5 events
- Heat in Nevada, August 21, 20111 death · 1 event
- Flash Flooding in New Mexico, August 21, 2011$11 million · 5 events
- Flash Flooding and Flooding in New Jersey, August 21 to 23, 2011$1.0 million · 5 events
- Hail and Damaging Wind in Nebraska, August 21, 2011$1.0 million · 52 kt wind · 2 events
- Hail and Damaging Winds in Vermont, August 21, 2011$155,000 · 1.75 in hail · 12 events
- Damaging Winds and Lightning Strike in Virginia, August 21, 2011$113,000 · 60 kt wind · 10 events
- Flash Flood and Damaging Wind in Arizona, August 21, 2011$125,000 · 52 kt wind · 2 events
- Damaging Winds in New York, August 21, 2011$86,000 · 70 kt wind · 9 events
- Hail and Damaging Winds in Pennsylvania, August 21, 2011$85,000 · 56 kt wind · 9 events
- Damaging Winds and Lightning Strikes in Delaware, August 21, 2011$75,000 · 67 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 330196, 330197, 330198.